Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

April 14, 2016Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this special weather statement at Apr 14, 2016, 11:21 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2016, 11:21 PM MDT (05:21 UTC)
Expired
Apr 15, 2016, 12:00 AM MDT
In force
39 min
Issued by
NWS Bismarck, ND

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 101 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS83 KBIS 150521
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1221 AM CDT FRI APR 15 2016

NDZ034-041-042-044-045-150600-
ADAMS-HETTINGER-MORTON-SIOUX-GRANT-
1221 AM CDT FRI APR 15 2016

...AN AREA OF THUNDERSTORMS PRODUCING STRONG WINDS WILL AFFECT
EASTERN HETTINGER... GRANT...SIOUX...SOUTHEASTERN ADAMS AND
SOUTHEASTERN MORTON COUNTIES UNTIL 100 AM CDT/MIDNIGHT MDT/...

AT 1217 AM CDT/1117 PM MDT/...SCATTERED THUNDERSTORMS OVER SOUTHWEST
AND FAR SOUTH CENTRAL NORTH DAKOTA WERE MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOTT...ELGIN...SELFRIDGE...CARSON...FLASHER...NEW LEIPZIG...SOLEN...HAYNES...
SHIELDS...HEART BUTTE DAM...BURT...LARK...RALEIGH...LEITH...PORCUPINE...
BENTLEY...BREIEN...HEIL AND ST. GERTRUDE.

LAT...LON 4595 10252 4663 10232 4661 10074 4594 10089
TIME...MOT...LOC 0517Z 210DEG 34KT 4611 10171 

$$

HEINERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Apr 14, 8:57 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 14, 8:57 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT THU APR 14 2016

.UPDATE...
ISSUED AT 943 PM CDT THU APR 14 2016

RAIN SHOWER ACTIVITY HAS CONTINUED TO INCREASE ACROSS NORTHWEST
AND NORTH CENTRAL NORTH DAKOTA THROUGH 0245 UTC AS LOW LEVEL WARM
AIR ADVECTION STRENGTHENS IN ASSOCIATION WITH CYCLOGENESIS ACROSS
FAR SOUTHEAST MONTANA. EXPECT MODERATE TO AT TIMES HEAVY RAIN TO
REMAIN FOCUSED ACROSS THESE AREAS THROUGH 09-10 UTC AS LOW LEVEL
WARM ADVECTION CONTINUES TO INCREASE UNDER STRONG DIFFLUENCE ALOFT
WITH PWATS CLIMBING TO AROUND 1.10 INCHES.

FOR THE SOUTHWEST AND SOUTH CENTRAL...A MARGINAL SEVERE THREAT
WILL REMAIN THROUGH THE NIGHT IN THE VICINITY OF THE SURFACE COLD
FRONT ARCHING SOUTH OF THE AFOREMENTIONED LOW. DEEP LAYER
EFFECTIVE SHEAR IS STRONG...AROUND 50 KTS...WITH MOST UNSTABLE
CAPE VALUES SLOWLY INCREASING TO AROUND 500 J/KG OVERNIGHT WITH
INCREASING MOISTURE. THUS...A LOW END DAMAGING WIND AND HAIL
THREAT WILL PERSIST THROUGH THE NIGHT.

UPDATE ISSUED AT 801 PM CDT THU APR 14 2016

SHOWERS WITH EMBEDDED THUNDERSTORMS CONTINUE TO PUSH
NORTHEASTWARD INTO WESTERN AND CENTRAL ND THROUGH TONIGHT. SOME
THUNDERSTORMS MAY BECOME STRONG WITH GUSTY WINDS AND SMALL
HAIL...AS STRONG DEEP LAYER SHEAR IN EXCESS OF 50 KTS COUPLES
WITH WEAK INSTABILITY THIS EVENING. PROGRESSING INTO THE
OVERNIGHT HOURS...CHANCES FOR SEVERE THUNDERSTORMS MODESTLY
INCREASES AS INSTABILITY AND ATMOSPHERIC MOISTURE INCREASES IN
ASSOCIATION WITH CYCLOGENESIS.

THE HRRR HAS BEEN CONSTANTLY PERFORMING WELL WITH THE CURRENT
CONVECTION...SO THE FORECAST WAS UPDATED WITH THE LATEST
CONVECTIVE TRENDS FROM THE HRRR. CURRENT RADAR AND SURFACE
OBSERVATIONS WERE ALSO INGESTED INTO THE FORECAST.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 258 PM CDT THU APR 14 2016

THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD WILL BE SHOWER AND
THUNDERSTORM ACTIVITY TONIGHT THROUGH FRIDAY NIGHT.

A POTENT UPPER LEVEL LOW IS CURRENTLY MOVING ONTO THE NORTHERN
WASHINGTON COAST. UPPER LEVEL FLOW AROUND THE CLOSED LOW EXTENDS
SOUTHWARD INTO CALIFORNIA THEN EXPANDS INTO A BROAD SOUTHWEST FLOW
OVER THE NORTHERN AND CENTRAL ROCKIES AND INTO THE NORTHERN PLAINS.

LATE THIS AFTERNOON THROUGH TONIGHT...SHORTWAVE ENERGY TRANSLATING
THROUGH THE SOUTHWEST UPPER FLOW WILL INDUCE SURFACE CYCLOGENESIS
OVER THE CENTRAL AND NORTHERN ROCKIES WITH SURFACE LOW PRESSURE
DEVELOPING AND MOVING INTO THE MONDAK AREA AROUND 00 UTC FRIDAY.
IT APPEARS THERE MAY BE A FEW HOURS THIS EVENING WHERE THERE IS
THE POTENTIAL FOR THUNDERSTORM ACTIVITY...POSSIBLY SEVERE...OVER
SOUTHWEST NORTH DAKOTA CENTERED AROUND 00 UTC IF WE DEVELOP
THUNDERSTORMS OVER THE NORTHERN HIGH PLAINS. THUNDERSTORMS WILL
MOVE INTO A FAVORABLE SHEAR ENVIRONMENT...BUT CONVECTIVE
INHIBITION REMAINS HIGH. THEN FROM 00 UTC THROUGH 06 UTC STRONG
SHORTWAVE ENERGY LIFTS THROUGH EASTERN MONTANA WITH INCREASING
UPPER LEVEL DIVERGENCE AS UPPER FLOW BECOMES NEARLY MERIDIONAL.
RAP CONTINUES TO INDICATE SIGNIFICANT DIRECTIONAL SHEAR OVER
WESTERN NORTH DAKOTA WITH INCREASING BULK SHEAR. BUT LOW LEVEL
INSTABILITY WILL DISSIPATE AS WE HEAD INTO THE OVERNIGHT HOURS AND
AS CONVECTION LIFTS FARTHER NORTH. LOOKS LIKE A HIGHLY SHEARED
ENVIRONMENT WITH LITTLE CAPE...BUT WITH SUCH STRONG DIRECTIONAL
SHEAR WE COULD POSSIBLY SEE SOME STRONG WINDS WITH ANY ORGANIZED
CONVECTION THAT WOULD MOVE FROM EASTERN MONTANA INTO SOUTHWEST AND
WEST CENTRAL NORTH DAKOTA THIS EVENING.

AFTER THIS EVENING THE FOCUS FOR PRECIPITATION WILL REMAIN RIGHT
AHEAD AND TO THE NORTH OF THE SURFACE LOW...WHICH TRACKS TO NEAR
BISMARCK BY AROUND 15 UTC FRIDAY. AFTER 15 UTC FRIDAY THE FOCUS FOR
THUNDERSTORM ACTIVITY REMAINS MAINLY ALONG AND EAST OF THE HIGHWAY
83 CORRIDOR AS THE SURFACE LOW AND ASSOCIATED BOUNDARY SHIFTS SLOWLY
EAST DURING THE DAY...INTO APPROXIMATELY THE SOUTHERN JAMES RIVER
VALLEY BY 00 UTC SATURDAY. THUS AREAS WEST OF BISMARCK AND ALONG AND
SOUTH OF THE INTERSTATE COULD SEE MAINLY DRY CONDITIONS FRIDAY.
SHOWERS AND THUNDERSTORM CHANCES WILL REMAIN EAST OF BISMARCK INTO
THE JAMES RIVER VALLEY...WITH RAIN AND MUCH COLDER TEMPERATURES
ACROSS THE NORTH CENTRAL AND NORTHWEST FROM THE TURTLE MOUNTAINS
INTO CROSBY AND WILLISTON.

FRIDAY NIGHT THE SURFACE TROUGH MOVES INTO THE RED RIVER
VALLEY...KEEPING BEST CHANCES OVER THE EASTERN PORTIONS OF CENTRAL
NORTH DAKOTA...WITH DRYING NORTHERLY FLOW OVER THE REST CENTRAL AND
WESTERN NORTH DAKOTA. WILL LIKELY KEEP AT LEAST SOME SLIGHT CHANCES
OF SHOWERS THOUGH AS THE NORTHERN PORTION OF THE UPPER LEVEL TROUGH
REMAINS OVER EASTERN MONTANA.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 258 PM CDT THU APR 14 2016

GOOD AGREEMENT SATURDAY...THEN A TOUGH CALL SUNDAY THROUGH
WEDNESDAY. TWO SCENARIOS REMAIN POSSIBLE BEYOND SATURDAY...EITHER IT
REMAINS WET AND COOL THROUGH TUESDAY PER GFS...OR PER ECMWF THE
PRECIPITATION ENDS SATURDAY NIGHT AND WE BEGIN A DRYING AND
MODERATING TREND SUNDAY THROUGH WEDNESDAY.

MAIN ISSUE IS THE FORMATION OF A REX BLOCK PATTERN...WITH AN UPPER
HIGH ACROSS SOUTHERN CANADA/NORTHERN NORTH DAKOTA SITUATED OVER A
CLOSED UPPER LOW TUCKED AWAY IN THE FOUR CORNERS THIS WEEKEND.

THE OPERATIONAL GFS 500MB HEIGHT FIELD CLOSELY FOLLOWS THE GFS
ENSEMBLE MEAN. THIS SOLUTION ALLOWS FOR MORE OF AN INFLUENCE OF THE
CLOSED LOW AS IT MEANDERS INTO CENTRAL PLAINS SUNDAY THROUGH TUESDAY
WITH A WEAKER UPPER HIGH. A DEFORMATION ZONE BECOMES ESTABLISHED
ESPECIALLY OVER CENTRAL/SOUTHERN NORTH DAKOTA WHICH CONTINUES TO
MAINTAIN A POOLED MOISTURE FIELD AND RESULTANT SHOWERS. THE FAR
NORTH LOOKS DRY DURING THIS PERIOD.

THE OPERATIONAL ECMWF IS STRONGER WITH THE REX BLOCK FORMATION AND
SUPPRESSES THE UPPER LOW MUCH FARTHER SOUTH THAN THE GFS. THE RESULT
IS A DRY PATTERN AS THE UPPER HIGH SETS UP OVER NORTH DAKOTA. A SLOW
MODERATING TREND COMMENCES DURING THIS TIME.

FOR SUNDAY THROUGH TUESDAY...THE GRIDDED DATA MORE OR LESS TAKES A
BLEND OF THE WET GFS AND DRY ECMWF AND ARRIVES AT A CHANCE OF
SHOWERS SUNDAY FOR ALL BUT THE NORTHWEST...THEN GRADUALLY SHUNTS THE
CHANCE OF SHOWERS FARTHER SOUTH SUNDAY NIGHT THROUGH MONDAY NIGHT
BEFORE TRANSITIONING TO A DRY FORECAST TUESDAY THROUGH THURSDAY.
THIS SEEMS PLAUSIBLE GIVEN THE SCENARIO ABOVE AND NO CHANGES NEEDED.

HIGH TEMPERATURES WILL BE COOLEST SATURDAY WITH HIGHS IN THE
40S...THEN 50S SUNDAY...RISING TO THE 60S MONDAY THROUGH THURSDAY.
WEDNESDAY AND THURSDAY WILL HAVE POCKETS OF LOWER 70S ACROSS THE
WEST FOR HIGHS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 943 PM CDT THU APR 14 2016

SHOWERS WITH SCATTERED THUNDERSTORMS WILL CONTINUE PUSHING
NORTHEASTWARD...FROM WEST TO EAST...ACROSS THE STATE THROUGH THE
00Z TAF PERIOD. MVFR/IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS
ARE POSSIBLE. CEILINGS WILL LOWER TO MVFR/IFR AT KISN/KMOT/KDIK BY
LATE TONIGHT OR EARLY FRIDAY MORNING. LOW LEVEL WIND SHEAR IS ALSO
POSSIBLE AT MOST TERMINALS TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...TWH
LONG TERM...KS
AVIATION...AYD
Hazardous weather outlook, Apr 14, 8:41 PM MDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
941 PM CDT THU APR 14 2016

NDZ017>021-031>034-040>045-160245-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
941 PM CDT THU APR 14 2016 /841 PM MDT THU APR 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW THUNDERSTORMS COULD
BECOME STRONG WITH GUSTY WINDS...SMALL HAIL AND FREQUENT DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-022-023-025-035>037-046>048-050-051-160245-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
941 PM CDT THU APR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY. A FEW THUNDERSTORMS
WILL LINGER INTO THE JAMES RIVER VALLEY FRIDAY NIGHT. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Special weather statement, Apr 14, 8:55 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
855 PM MDT THU APR 14 2016

NDZ031-150330-
GOLDEN VALLEY ND-
855 PM MDT THU APR 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GOLDEN VALLEY
COUNTY UNTIL 930 PM MDT...

AT 855 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WIBAUX...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEACH AND SENTINEL BUTTE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4724 10405 4728 10397 4690 10375 4679 10404
TIME...MOT...LOC 0255Z 231DEG 23KT 4692 10418

ACOOP
Special weather statement, Apr 14, 11:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1221 AM CDT FRI APR 15 2016

NDZ034-041-042-044-045-150600-
ADAMS-HETTINGER-MORTON-SIOUX-GRANT-
1221 AM CDT FRI APR 15 2016

...AN AREA OF THUNDERSTORMS PRODUCING STRONG WINDS WILL AFFECT
EASTERN HETTINGER... GRANT...SIOUX...SOUTHEASTERN ADAMS AND
SOUTHEASTERN MORTON COUNTIES UNTIL 100 AM CDT/MIDNIGHT MDT/...

AT 1217 AM CDT/1117 PM MDT/...SCATTERED THUNDERSTORMS OVER SOUTHWEST
AND FAR SOUTH CENTRAL NORTH DAKOTA WERE MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOTT...ELGIN...SELFRIDGE...CARSON...FLASHER...NEW LEIPZIG...SOLEN...HAYNES...
SHIELDS...HEART BUTTE DAM...BURT...LARK...RALEIGH...LEITH...PORCUPINE...
BENTLEY...BREIEN...HEIL AND ST. GERTRUDE.

LAT...LON 4595 10252 4663 10232 4661 10074 4594 10089
TIME...MOT...LOC 0517Z 210DEG 34KT 4611 10171

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:55 PM MDTSpecial Weather StatementBISGolden Valley35 min
Apr 15, 12:05 AM MDTSpecial Weather StatementBISAdams, Burleigh, Grant, Hettinger, Morton, Oliver and 2 more40 min
Apr 15, 12:40 AM MDTSpecial Weather StatementBISAdams, Burleigh, Grant, Hettinger, Morton, Oliver and 2 more50 min
Apr 15, 1:29 AM MDTSpecial Weather StatementBISAdams, Burleigh, Grant, Hettinger, McLean, Mercer and 4 more46 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.